Missouri, 2024

Damaging Winds and Lightning Strike in Missouri, June 29, 2024

June 29, 2024 · NWS SGF · 3 events in 2 counties and zones

Severe thunderstorms with lightning and damaging winds moved across central Missouri on June 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Severe thunderstorms with lightning and damaging winds moved across central Missouri on June 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 29, 4:56 AM CST, 34 minutes earlier. Its key messages:

  • Sub-severe precipitation in the north ending through the early morning. Localized flash flooding possible as rain trains over the same areas.
  • Heat Advisory in effect today with Heat Index values of 100 to 110.
  • Storm chances return this evening with a Marginal risk for severe winds.
  • Hot and rainy next week.
Area forecast discussion, Jun 29, 4:56 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
556 AM CDT Sat Jun 29 2024

.KEY MESSAGES...

- Sub-severe precipitation in the north ending through the
  early morning. Localized flash flooding possible as rain
  trains over the same areas.

- Heat Advisory in effect today with Heat Index values of 100
  to 110.

- Storm chances return this evening with a Marginal risk for severe
  winds.

- Hot and rainy next week.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 245 AM CDT Sat Jun 29 2024

Convection is currently making its way through out northernmost
counties this morning. We issued one Severe Thunderstorm Warning in
Benton county, but this activity has largely remained sub-severe and
is expected to continue to as it sweeps east. The only potential
remaining hazards with this system are low-end wind damage (40-50
mph) and the risk of flooding as the rain trails over the same areas
moving from west to east. Radar estimates are showing up to 2" has
fallen on the western border of the CWA, tapering off to the east
where precipitation is ongoing. We will be keeping an eye on St.
Claire, Benton, and Hickory counties as well as counties to the east
for the potential for flooding throughout the night. Amendment, as
of 2 a.m.: a Flash Flood Warning has been issued for northern
St. Claire county.

As we head into the day Saturday, southerly flow and mostly clear
skies will allow us to warm up quite a bit. We've issued a Heat
Advisory for the whole CWA from 11 a.m. until 8 p.m. because of
expected Heat Index values of 100 to 105. There is a gradient with
the hottest temperatures in the south, but everywhere will feel icky.

Storm chances return this evening as a low to the southwest joins
forces with the residual troughing from the low passing to the far
northeast and a cold front swings through. There is some low-end
severe potential with this activity in the form of gusty winds and
hail, but moreso wind. Coverage is also expected to be pretty sparse
(isolated to widely scattered), resulting in PoPs largely less than
50% through the evening and overnight.

Rain gradually ends in the south throughout the morning Sunday.
Thanks to the frontal passage, Sunday will be "cooler" with more
normal highs in the 80s. Get out and enjoy this weather, folks! It
will be short-lived.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 245 AM CDT Sat Jun 29 2024

Who could've guessed it: high pressure and intense ridging are back
to start the week, and with it the heat. Monday won't be too bad for
most, with those in the east only feeling temperatures in the low
80s, but those in the west nearing Heat Index values of 100. Tuesday
will be worse, with widespread Heat Index values up to 105 and
patchy areas up to 110. Heat headlines may be needed.

The next chance for rain looks to be Tuesday night as a deep low
pressure system swings a cold front through the Ozarks. Long term
models are showing that this front becomes stationary and lays west-
to-east across the area, allowing rain to continue through
Wednesday. A second upper-level low pressure system looks to move
through pretty quickly behind the first, trading off one cold front
for another on Thursday morning. As of now, rain chances last all
through the 7 day period. We'll have to see how that actually plays
out.

Despite the rain chances, heat hangs on through at least Thursday
with HI values over 100 every day. This seems to be possible, in my
opinion, due to the degree of separation between our area and the
pressure centers. The low pressure systems are way the heck in
Canada, and the troughing just barely manages to extend south
far enough to bring lift for rain. Unfortunately, we're not able
to experience very robust troughing, and upper-level flow
remains almost zonal. Therefore, in a stroke of unluckiness,
we're looking at both wet humid weather and very high
temperatures. Yay.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 548 AM CDT Sat Jun 29 2024

Thunderstorms are moving through the area this morning,
primarily north of I-44. They will progress southeastward, but
coverage will continue to break up. Impacts at the airfields are
not guaranteed and if realized will be short lived. Brief
periods of MVFR/IFR ceilings or visibility may impact TAF sites
through this morning and again later this afternoon. This
afternoon, additional storms will have the potential to produce
marginally severe wind and hail. Conditions will overall be
sporadic throughout the TAF period in terms of weather, winds,
and cloud cover.

&&

.CLIMATE...
Issued at 302 AM CDT Thu Jun 27 2024

Record High Temperatures:

July 2:
KSGF: 100/1933
KJLN: 103/2011

July 3:
KSGF: 98/2011
KJLN: 100/2011

Record Low Temperatures:

July 1:
KVIH: 56/1951

Record High Minimum Temperatures:

June 29:
KSGF: 80/1936

July 2:
KSGF: 76/1933

July 3:
KSGF: 77/2018

July 4:
KSGF: 78/1901

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for KSZ073-097-101.
MO...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for MOZ055>058-066>071-077>083-088>098-101>106.

&&

SHORT TERM...Nelson
LONG TERM...Nelson
AVIATION...Nelson
CLIMATE...Nelson
Hazardous weather outlook, Jun 29, 2:13 AM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
313 AM CDT Sat Jun 29 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
313 AM CDT Sat Jun 29 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Marginal hail risk.
  Marginal thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

Thunderstorms across the north ending through this morning.
Localized flash flooding will be possible. Hot today with a Heat
Advisory in effect until 8 PM. Chances for isolated to scattered
severe storms return this evening with a wind and hail threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Slightly cooler conditions on Sunday with heat and rain returning
through the week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Nelson

The radar

The Springfield radar (KSGF), 111 km away, was scanning. The volume nearest the first event began at 11:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Camden

When
June 29, 5:30 AM CST
Where
Camden County, 3.04 mi N of Linn Creek
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
38.074, -92.721

An apparent lightning strike hit a newly constructed home north of Linn Creek.

Thunderstorm Wind, Miller

When
June 29, 4:37 PM CST
Where
Miller County, 0.88 mi NW of Eldon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.360, -92.590

A tree fell down on a power pole in Eldon.

Thunderstorm Wind, Miller

When
June 29, 4:46 PM CST
Where
Miller County, 0.69 mi S of Eldon Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.360, -92.570

A tree fell down in Eldon.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179032, 1179030, 1179031.